More than 30 young people have been recently hospitalised around the US after experiencing severe respiratory problems due to vaping nicotine or marijuana.
Doctors suspect these cases, alongside at least 20 additional emergency admissions, are related to potentially vaping illegal street drugs, cannabis or liquids laced with THC (tetrahydrocannabinol), the New York Times reports.
Although the cases ranged in severity, many of the patients reportedly found it difficult to breathe. Some said they experienced chest pain and vomiting, while others suffered serious lung damage requiring treatment in the ICU.
The patients admitted to using vaping devices or e-cigarettes in the weeks prior to the health scare.
Officials remain unsure as to whether vaping is responsible - and if it is, what ingredients are primarily to blame, reports the New York Times.
"We have no leads pointing to a specific substance other than those that are associated with smoking or vaping," Dr David Gummin from the Wisconsin Poison Centre and Medical College of Wisconsin told the publication.
Gummin says the patients did not respond to antibiotics, leading doctors to believe they had been harmed by a toxic substance rather than an infectious disease.
Medical experts have hypothesised that the youth purchased vaping products that had been used and then refilled with a toxic, hard-to-detect substance.
- Vaping only worth doing to curb smoking addiction - Ministry of Health advisor
- Vaping not as safe as believed – research
Wisconsin health officials confirmed to the publication that patients had reported using devices with interchangeable cartridges and open-tank systems, allowing users to create their own combinations of vaping liquids if desired.
Chief medical officer for the Children's Minnesota hospital system, Dr Emily Chapman, told the outlet it had treated four cases of acute lung damage and respiratory failure in teenaged vapers in the last month alone.
A recent study from Yale and Duke universities identified 'acetals' in some e-cigarette liquids by the brand Juul. These chemicals could be particularly irritating and damaging to the lungs when inhaled, says the research - but Juul has denied the study's findings.
State public health departments are working with the Centers for Disease Control and Prevention and the Food and Drug Administration to determine what exactly is making these youth ill.